Alert archive / California / High Wind Watches in 2019
High Wind Watch 2, NWS Las Vegas, NV
NWS Las Vegas, NV issued this high wind watch at Feb 27, 2019, 3:42 PM PST for Inyo County, California. It took effect at Feb 28, 2019, 10:00 AM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 27, 2019, 3:42 PM PST (23:42 UTC)
- In effect from
- Feb 28, 2019, 10:00 AM PST
- Expired
- Feb 28, 2019, 2:45 AM PST
- In force
- Issued by
- NWS Las Vegas, NV
County Inyo County, CA
The radar
The Edwards AFB radar (KEYX), 158 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 11.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2406 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
071 WWUS75 KVEF 272342 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 342 PM PST Wed Feb 27 2019 CAZ519-520-281145- /O.NEW.KVEF.HW.A.0002.190228T1800Z-190301T1400Z/ Eastern Sierra Slopes-Owens Valley- Including Aspendell, Whitney Portal, Bishop, Independence, Lone Pine, and Olancha 342 PM PST Wed Feb 27 2019 ...HIGH WIND WATCH IN EFFECT FROM THURSDAY MORNING THROUGH LATE THURSDAY NIGHT... The National Weather Service in Las Vegas has issued a High Wind Watch, which is in effect from Thursday morning through late Thursday night. * WINDS...West 40 to 50 mph gusting 75 to 85 mph. * TIMING...Winds will increase late morning and peak in the afternoon, remain strong overnight before decreased early Friday morning. * IMPACTS...Strong gusts may blow down tree limbs and power lines leading to possible power outages. Unsecured objects could be blown away. Strong rosswinds may reach Highway 395 in the Owens Valley causing hazardous driving conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch is issued when there is potential for a hazardous high wind event. Continue to monitor forecasts for the latest forecast information. && $$
2 follow-up statements
895 WWUS75 KVEF 280030 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 430 PM PST Wed Feb 27 2019 CAZ519-520-281145- /O.CON.KVEF.HW.A.0002.190228T1800Z-190301T1400Z/ Eastern Sierra Slopes-Owens Valley- Including Aspendell, Whitney Portal, Bishop, Independence, Lone Pine, and Olancha 430 PM PST Wed Feb 27 2019 ...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH LATE THURSDAY NIGHT... * WINDS...West 40 to 50 mph gusting 75 to 85 mph. * TIMING...Winds will increase late morning and peak in the afternoon, remain strong overnight before decreasing early Friday morning. * IMPACTS...Strong gusts may blow down tree limbs and power lines leading to possible power outages. Unsecured objects could be blown away. Strong crosswinds may reach Highway 395 in the Owens Valley, causing hazardous driving conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch is issued when there is potential for a hazardous high wind event. Continue to monitor forecasts for the latest forecast information. && $$ Morgan
161 WWUS75 KVEF 281045 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 245 AM PST Thu Feb 28 2019 ...Gusty winds expected in the Sierra and Owens Valley today and tonight... CAZ519-520-282200- /O.UPG.KVEF.HW.A.0002.190228T1800Z-190301T1400Z/ /O.NEW.KVEF.WI.Y.0010.190228T1200Z-190301T1400Z/ Eastern Sierra Slopes-Owens Valley- Including Aspendell, Whitney Portal, Bishop, Independence, Lone Pine, and Olancha 245 AM PST Thu Feb 28 2019 ...WIND ADVISORY IN EFFECT UNTIL 6 AM PST FRIDAY... The National Weather Service in Las Vegas has issued a Wind Advisory, which is in effect until 6 AM PST Friday. The High Wind Watch is no longer in effect. * WINDS...West 25 to 35 mph gusting 45 to 55 mph. A few wind prone locations may gust over 60 mph...especially near Independence and Olancha. * TIMING...Winds will increase late morning and peak in the afternoon, remain strong overnight before decreasing early Friday morning. * IMPACTS...Strong gusts may blow down tree limbs and power lines leading to possible power outages. Unsecured objects could be blown away. Strong crosswinds may reach Highway 395 in the Owens Valley, causing hazardous driving conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means strong winds gusting over 40 mph can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this high wind watch went out at Feb 27, 2:22 PM PST, 1 hour 20 minutes earlier.
Area forecast discussion, Feb 27, 2:22 PM PST, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 222 PM PST Wed Feb 27 2019 .SYNOPSIS...Low pressure will remain near the Pacific Northwest through Friday morning before weakening and getting pushed inland by a system moving through the Eastern Pacific. This pattern will continue to produce a enhanced westerly flow across the southern Sierra with moisture and weak disturbances generating showers along the Sierra crest. The pattern breaks down Friday and chances for precipitation increase late Friday through Saturday as an Atmospheric River disturbance moves across California and Nevada. This event is likely to bring significant snow to the highest elevations of the Sierra with lighter amounts to the eastern slopes. && .DISCUSSION... Looking at a couple of decent weather days Thursday and Friday with mainly dry conditions, well above normal temperatures and partly to mostly cloudy skies. The exception will be the Sierra crest where strong winds will continue through Friday morning before decreasing somewhat and occasional snow showers with only light accumulations. A belt of gusty winds is forecast across the deserts on Thursday with lighter winds elsewhere. Models forecast no significant winds and no wind products look like they will be needed. Much of the area will have a chance of beginning the weekend wet as a weak Atmospheric River event takes aim at the area. The system passes to the east Sunday for mostly a dry day although there could be a few showers over the Sierra and mountains of southcentral Nevada with an accelerated mid level flow impinging on the mountain peaks. With this system bringing moisture from a tropical source region, the Sierra could see enhanced snow amounts over the higher elevations and crest. Aspendell could see 6 or 7 inches from this system while the highest elevations of the Sierra could see 2-3 feet. Marginal snowfall below 9000 feet in the Sierra could justify a winter weather advisory however, model adjustments are likely and products can wait until we get a better feel for precipitation amounts. Forecasted rainfall amounts generally range from a trace to less than a .25 inch in most areas with the exception of the Owens Valley and eastern Lincoln and northern Mohave counties where 0.50 could fall. Monday and Tuesday look like relatively quiet days as shortwave ridging passes across the area. The transient nature of the ridge is due to another AR disturbance moving eastward through the Eastern Pacific. This one looks a little stronger and good ensemble member agreement raises confidence in the area getting another dose of rain and high elevation snow despite the forecasted onset still 8 days away. Increased pops and qpf to express the higher confidence. && .AVIATION...For McCarran...Prevailing south-southwest wind through tonight. Sustained speeds will range between 8-12 kts, with gusts up to 20 kts at times. Winds look to subside below 8 kts Thursday morning before prevailing southwest winds develop around Noon. Expecting gusts between 20-25 kts in the afternoon. High clouds through the period with some lower clouds with bases around 6 kft AGL developing late this evening through Thursday afternoon. For the rest of southern Nevada, northwest Arizona and southeast California...Prevailing south-southwest winds across the region from the western Mojave Desert to the Spring Mountains of Southern Nevada, and along the southern Sierra Nevada will continue into Thursday. Within the Colorado River, winds will favor typical downvalley direction tonight before increasing from the south- southwest Thursday afternoon. High clouds through the period with some lower clouds with bases around 4-6 kft AGL developing this evening through Thursday afternoon. && .SPOTTER INFORMATION STATEMENT...Winds will be on the increase as a few systems clip the area over the next several days. Spotter activation is not anticipated at this time, however, spotters are encouraged to report any wind damage or impacts that occurs. && DISCUSSION...Salmen AVIATION....Pierce For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
Nearby
High Wind Watches in California, 2019Every high wind watch in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.